1% Thursday: Take a Break

This tip is not for everyone, and certainly not for everyone at every time.  I’m not talking about taking a break from life or from your job, but taking a break from your preventative medication.

Let me be clear: you most certainly need to discuss this with your doctor.  Don’t make assumptions, and don’t stop taking a daily medication without her approval.

Sometimes we are so anxious (with reason) to find a treatment that works, we zip along from one medication and one treatment to another, without stopping.  Sometimes you need to do this – after all, you’re probably taking an abortive of some kind even if you’re not taking a preventative, and that can be even worse for your body.

On the other hand, there may be a time when you need to stop for two or three months, and remember what it’s like without the daily preventative.  Drugs can affect you in ways you don’t even realize, and it can happen gradually.  When you get off the drug for a few weeks, you may realize how significant the side effects were.

This could be wise advice for any treatment – but drugs seem to be the most significant when it comes to those side effects.

So if you’ve been going through a period of trying one preventative after another, talk to your doctor about taking a break of 1, 2 or 3 months.  Take the time to remember what it’s like without.  It may clear your head and allow you to evaluate future treatments in a more objective way.

What is 1% Thursday?

1% Thursday

Every Thursday at Headache and Migraine News (weather permitting) we’ll talk about one measurable, practical thing we can do to make our lives just 1% better.  Usually it will be something very easy, sometimes it will be a challenge.  Let us know if you try it, or share an idea of your own – and maybe a year from now we’ll see that things have really changed for the better!

Be Sociable, Share!
2 comments… add one
  • Janet Jun 4, 2010

    What an interesting idea! I am just about to attempt to chart my migraine diaries of the last few years, in advance of seeing a new specialist in three weeks. This should demonstrate whether there is any part of the year that’s worse than others. To follow this suggestion, I would want to choose a time of year that tends to be less risky. Intuitively, I know that is NOT the summer. Heat, humidity and allergies in my part of the continent add up to higher migraine risks for me.

    Having never been certain whether “brain fog” is caused by topamax or other factors it would be fascinating to find out!

    • James Jun 21, 2010

      Yes, it is an interesting test, especially if you’ve been on medication for a while. And this isn’t to say that you can’t take abortive medications while “taking a break”.

Leave a Comment